Careers  |  Sign In  |  Register  |   Twitter

Long-acting insulin analogs may up risk of diabetic ketoacidosis in children

Reuters Health • The Doctor's Channel Daily Newscast

NEW YORK (Reuters Health) – Use of insulin glargine or detemir rather than NPH insulin does not reduce the risk of ketoacidosis in children and adolescents with type 1 diabetes, and in fact may increase the risk, a new study shows.

The researchers had expected that these long-acting agents would help prevent ketoacidosis by providing a relatively continuous level of insulin, according to the report in the February 25th online issue of Diabetes Care.

Using data from the Diabetes Prospective Documentation Initiative, lead author Dr. Beate Karges, from RWTH Aachen University, Germany, and colleagues assessed the need for hospital treatment of ketoacidosis (venous blood pH < 7.3) in 10,682 type 1 diabetics age 20 years or younger (mean age, 14 years).

The subjects had diabetes for at least 2 years. Roughly half were taking long-acting insulin, the others were using NPH insulin, and all were taking at least 3 insulin injections per day.

In the year before the authors’ analysis, 549 ketoacidosis events had occurred in the entire cohort, resulting in an incidence of 5.14 events per 100 patient-years.

After accounting for HbA1c, diabetes duration, age at diabetes onset, and other factors, use of a long-acting insulin analogue increased the odds of ketoacidosis by 35% (p = 0.015), and insulin glargine and detemir increased the risk by 26% and 52%, respectively, over the odds with NPH insulin.

Other factors predictive of an increased ketoacidosis risk were higher insulin dose (p < 0.001) and higher HbA1c level (p < 0.001), the report indicates.

“Despite their long-acting pharmacokinetic profile, the use of long-acting insulin analogs was not associated with a lower incidence of diabetic ketoacidosis compared to NPH insulin. The possibility of increased diabetic ketoacidosis risk in pediatric patients injecting insulin glargine or detemir warrants further attention,” the authors conclude.

Reference:
Diabetes Care 2010.